Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Neurol. 2005 Jul;12(7):499-507.

Ocular complications of neurological therapy.

Author information

1
Department of Neurology, University Hospital of Wales, Cardiff, UK. savvashadjikoutis@yahoo.com

Abstract

Treatments used for several neurological conditions may adversely affect the eye. Vigabatrin-related retinal toxicity leads to a visual field defect. Optic neuropathy may result from ethambutol and isoniazid, and from radiation therapy. Posterior subcapsular cataract is associated with systemic corticosteroids. Transient refractive error changes may follow treatment with acetazolamide or topiramate, and corneal deposits and keratitis with amandatine. Intraocular pressure can be elevated in susceptible individuals by anticholinergic drugs, including oxybutynin, tolterodine, benzhexol, propantheline, atropine and amitriptyline, and also by systemic corticosteroids and by topiramate. Nystagmus, diplopia and extraocular muscle palsies can occur with antiepileptic drugs, particularly phenytoin and carbamazepine. Ocular neuromyotonia can follow parasellar radiation. Congenital ocular malformations can result from in utero exposure to maternally prescribed sodium valproate, phenytoin and carbamazepine. Neurologists must be aware of potential ocular toxicity of these drugs, and appropriately monitor for potential adverse events.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center